Kentucky, 2023Flash Flood and Damaging Winds in Kentucky, June 29, 2023
June 29, 2023 · NWS PAH · 3 events in 2 counties and zones
A well-organized thunderstorm complex tracked southward from southwest Indiana down across the Pennyrile region of western Kentucky. A couple of reports of tree damage were received with the strong winds along the leading edge of the complex.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $51,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A well-organized thunderstorm complex tracked southward from southwest Indiana down across the Pennyrile region of western Kentucky. A couple of reports of tree damage were received with the strong winds along the leading edge of the complex. As the complex of storms took shape, it persisted long enough over the Owensboro area for significant flash flooding. This morning round of severe thunderstorms was associated with a southwest wind flow of hot and humid air ahead of a cold front that extended from Wisconsin to northwest Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 29, 5:12 AM CST, 3 hours 9 minutes earlier.
Area forecast discussion, Jun 29, 5:12 AM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
612 AM CDT Thu Jun 29 2023
...AVIATION UPDATE...
.SHORT TERM...(Today through Saturday night)
Issued at 318 AM CDT Thu Jun 29 2023
Interesting set up today with a high pressure dome aloft just to our
southwest. Expecting a couple of "ridge runner" shortwaves coming
across the ridge today that could bring two rounds of convection to
the area, one this morning and one this afternoon/evening. However,
this is a rather conditional set up mainly thanks to the rather warm
mid level temperatures in the 20 deg C range. We might stay capped
with temperatures this warm. If we manage to break the cap and
storms do go off, we're looking at a rather primed environment for
some large hail and damaging winds. We're looking at around 3,000
J/kg of MUCAPE, 35-40 kts of bulk shear, and steep low and mid level
lapse rates. SPC has northeast portions of the area in an Enhanced
risk for today. Some models show the potential for an organized MCS
to move through, but not putting as much faith in the CAMs currently
as they are struggling to initialize properly and to come to a
consensus on the convective outcome.
If we stay capped, and for areas that don't see any storms in
general, it will be a rather hot day with heat concerns. A Heat
Advisory and Excessive Heat Warning are in effect for portions of
the area. Should convection occur, the Heat Advisory might be pulled
because we might not make the criteria in those areas.
Friday will be rather similar in set up with the ridge still in
place aloft and another "ridge runner" rolling through bringing
possible convection to eastern portions of the CWA. Again there will
be heat concerns, and again areas that see convection may not be as
hot. Highs both days will be in the 90s to low 100s with overnight
lows in the 70s.
Saturday the ridge starts to break down as a larger shortwave moves
east from the Plains. Once again we will be hot, but the potential
for convection may mitigate some of the heat. There is also a cold
front associated with this system, but it appears to weaken
significantly by the time it reaches us. The lack of sfc wind shift
with the passage of the attendant front means there will be little
change to the hot and humid air mass in place.
.LONG TERM...(Sunday through Wednesday)
Issued at 318 AM CDT Thu Jun 29 2023
The upper level shortwave trof moves through Sunday into Monday and
then a more weak and zonal pattern takes over. This means we will
continue to have PoPs in the forecast through Monday (although
Monday's PoPs might be a tad overdone as the trof moves out and we
lose the primary forcing). Multiple small disturbances and pockets
of energy move through the patter in the coming days and keep PoPs
in the forecast each day. These look to be largely diurnally driven
chances and PoPs are the strongest in the afternoons. Heat also
continues this week but so far remains below criteria for headlines.
Highs remain in the 90s and overnight lows are in the upper 60s to
70s.
&&
.AVIATION...
Issued at 607 AM CDT Thu Jun 29 2023
VFR conditions expected through the end of the period. Satellite
currently showing some mid and high clouds across the area this
morning. Some of these clouds are expected to linger through the
morning hours. High clouds are expected to hang around most of the
day and through the overnight.
Winds will pick up out of the south this morning and will continue
to be out of the south and southwest today at around 10-15 kts
with occasional gusts to around 20 kts this afternoon.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from 11 AM this morning to 8 PM CDT Friday for
ILZ075>078-080>083-086-087-090-091.
Excessive Heat Warning from 11 AM this morning to 8 PM CDT
Friday for ILZ084-085-088-089-092>094.
MO...Excessive Heat Warning from 11 AM this morning to 8 PM CDT
Friday for MOZ076-086-087-100-107>112-114.
IN...Heat Advisory from 11 AM CDT /noon EDT/ this morning to 8 PM CDT
/9 PM EDT/ Friday for INZ081-082-085>088.
KY...Heat Advisory from 11 AM this morning to 8 PM CDT Friday for
KYZ007-010>022.
Excessive Heat Warning from 11 AM this morning to 8 PM CDT
Friday for KYZ001>006-008-009.
&&
SHORT TERM...SHAWKEY
LONG TERM...SHAWKEY
AVIATION...SHAWKEYHazardous weather outlook, Jun 29, 2:35 AM CST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
335 AM CDT Thu Jun 29 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-300845-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
335 AM CDT Thu Jun 29 2023 /435 AM EDT Thu Jun 29 2023/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
There is a chance for strong to severe thunderstorms this morning
and again this afternoon and evening for portions of southeast
Illinois, southwest Indiana, and the Pennyrile region of western
Kentucky. The primary threats would be large hail and damaging
winds.
Dangerously high heat and humidity is forecast this afternoon.
Afternoon heat indices will peak from 105 to 115 in most areas.
Please refer to the Excessive Heat Warning and Heat Advisory
products for details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Dangerously high heat and humidity is forecast through Friday
evening. Afternoon heat indices will peak from 105 to 115 in most
areas. Please refer to the Excessive Heat Warning and Heat
Advisory products for details. Hazardous levels of heat could
persist through Saturday, depending on the timing of showers and
storms.
There are chances of thunderstorms through Friday, followed by a
higher chance over the weekend. The potential exists for a few
strong to severe storms. The main hazards with storms over the
weekend will be lightning, locally heavy rain, isolated strong
winds, and large hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today over southeast Illinois,
southwest Indiana, and the Pennyrile region of western Kentucky.
In the hours before
Local storm report, Jun 29, 7:42 AM CST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
842 AM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 AM Flash Flood 2 SSE Petersburg 38.46N 87.26W
06/29/2023 Pike IN Public
Water flowing across highway 61 south of
Peterburg. Road is being closed. Additional
water over many roads in the town of
Petersburg.
&&
SPLocal storm report, Jun 29, 7:49 AM CST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
849 AM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 AM Tstm Wnd Dmg Rockport 37.89N 87.05W
06/29/2023 Spencer IN Trained Spotter
Semis blown over on US 231 in Rockport.
&&
JGGSpecial weather statement, Jun 29, 7:54 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Paducah KY
854 AM CDT Thu Jun 29 2023
ILZ077-078-083-INZ081-085-086-KYZ018-291430-
White IL-Edwards IL-Wabash IL-Posey IN-Vanderburgh IN-Gibson IN-
Henderson KY-
854 AM CDT Thu Jun 29 2023
...Strong thunderstorm winds will impact portions of northeastern
White, southwestern Wabash, southern Edwards, Vanderburgh,
southwestern Gibson, northern Posey and northeastern Henderson
Counties through 930 AM CDT...
At 850 AM CDT, Doppler radar was tracking the leading edge of strong
winds associated with thunderstorms. These strong winds were
advancing southwest across the Evansville metro area and southwest
Gibson County. This line will advance southwest across the Wabash
Valley and Posey County, as well as Henderson through 930 am.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Owensville around 855 AM CDT.
Other locations in the path of these storms include Evansville,
Melody Hill, Grayville, Henderson and Crossville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
southwestern Indiana...and northwestern Kentucky.
&&
LAT...LON 3816 8746 3804 8747 3803 8745 3794 8745
3793 8737 3776 8746 3826 8829 3826 8815
3832 8815 3837 8779
TIME...MOT...LOC 1350Z 071DEG 17KT 3831 8781 3798 8727
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
YorkLocal storm report, Jun 29, 7:59 AM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
859 AM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 AM Rain Oakland City 38.34N 87.35W
06/29/2023 M4.31 inch Gibson IN Mesonet
Mesonet station AR793 Oakland City IN. 3.42
inches occurred in the past hour.
&&
SPLocal storm report, Jun 29, 8:13 AM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
913 AM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 AM Tstm Wnd Dmg 2 WSW Elberfeld 38.15N 87.49W
06/29/2023 Vanderburgh IN Trained Spotter
Awning destroyed by wind.
&&
JGGLocal storm report, Jun 29, 8:21 AM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
921 AM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 AM Tstm Wnd Gst 3 SE Evansville 37.95N 87.51W
06/29/2023 E70 MPH Vanderburgh IN Public
Spotter estimates 70 mph gusts.
&&
JGGThunderstorm Wind, Daviess
- When
- June 29, 8:21 AM CST
- Where
- Daviess County, 3 mi ENE of Owensboro
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.787, -87.069
Trees were down, blocking roads.
Flash Flood, Daviess
- When
- June 29, 9:00 AM CST to 2:00 PM CST
- Where
- Daviess County, 0.69 mi S of Dermot to 1.12 mi ENE of Habit
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 37.740, -87.030
At least one water rescue was conducted on the southeast side of Owensboro. A road was impassable near the Owensboro airport. A family was rescued from high water at their home just northeast of Masonville. A personal weather station in eastern Daviess County measured around 3.5 inches during the morning, much of which fell in 90 minutes.
Thunderstorm Wind, Hopkins
- When
- June 29, 9:56 AM CST
- Where
- Hopkins County, Madisonville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.330, -87.500
A large oak tree was snapped.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, June 29, 20232 injured · EF2 · 229 events
- Flash Flooding and Flood in Colorado, June 29 to 30, 20231 death · 5 injured · $79,000 · 2.5 in hail · 38 events
- Excessive Heat and Hail in Tennessee, June 29, 20231 death · $71,000 · 2.75 in hail · 18 events
- Hail and Damaging Winds in Indiana, June 29, 20231 injured · $9.0 million · 1.75 in hail · 46 events
- Heat in Nevada, June 29, 20231 death · 1 event
- Flash Flooding in Maine, June 29, 2023$6.5 million · 7 events
- Hail and Damaging Winds in Michigan, June 29, 2023$450,000 · 1.25 in hail · 8 events
- Flash Flooding and Hail in Indiana, June 29, 2023$296,000 · 1.75 in hail · 12 events
- Flash Flooding and Hail in Kentucky, June 29 to 30, 2023$30,000 · 1.5 in hail · 36 events
- Flash Flooding and Hail in Indiana, June 29, 2023$79,000 · 1 in hail · 10 events
- Damaging Winds in Illinois, June 29, 20232 injured · 104 kt wind · 33 events
- Hail and Damaging Winds in Illinois, June 29, 2023$30,000 · 1 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099828, 1102484, 1099829.